URL of this page: //www.nlm.nih.gov/medlineplus/ency/article/000310.htm

Drug-induced hypoglycemia

Drug-induced hypoglycemia is low blood sugar that results from medication.


Low blood sugar is common in people with diabetes who are taking insulin or other medicines to control their diabetes.

All of the following can cause blood sugar (glucose) levels to drop:

  • Drinking alcohol
  • Getting too much activity
  • Intentionally or unintentionally overdosing on the medications used to treat diabetes
  • Missing meals

Even when diabetes is managed very carefully, the medications used to treat diabetes can result in drug-induced hypoglycemia. The condition may also occur when someone without diabetes takes a medicine used to treat diabetes. In rare cases, non-diabetes-related medicines may cause hypoglycemia.

Medications that can cause drug-induced hypoglycemia include:

  • Bactrim (an antibiotic)
  • Beta-blockers
  • Haloperidol
  • Insulin
  • MAO inhibitors
  • Metformin when used with sulfonylureas
  • Pentamidine
  • Quinidine
  • Quinine
  • SGLT2 inhibitors (such as dapagliflozin and empagliflozin)
  • Sulfonylureas
  • Thiazolidinediones (such as Actos and Avandia)


Cryer PE. Glycemic goals in diabetes: Trade-off between glycemic control and iatrogenic hypoglycemia.Diabetes

Cryer PE. Hypoglycemia. In: Melmed S, Polonsky KS, Larsen PR, Kronenberg HM, eds.Williams Textbook of Endocrinology.

Inzucchi SE, Sherwin RS. Type 1 diabetes mellitus. In: Goldman L, Schafer AI, eds.Goldman's Cecil Textbook of Medicine.

Update Date 11/25/2014

Related MedlinePlus Health Topics